MAUDE Adverse Event Report: ANGIODYNAMICS, INC. ALPHAVAC; ASPIRATION THROMBECTOMY CATHETER

ANGIODYNAMICS, INC. ALPHAVAC; ASPIRATION THROMBECTOMY CATHETER
Model Number 25-302
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pericardial Effusion (3271)
Date of Event 12/23/2024
Type of Reportable Event Death
Event or Problem Description
A territory manager (tm) reported an adverse event during a procedure using an alphavac multipurpose mechanical aspirator f18 c85.The following was reported: " a patient expired from, what is believed to be, a pericardial effusion.After removing material from the right side of the lung and switching to the left, the physician lost access and the cannula fell out of the lungs and into the rvot/rv.The physician tried to regain entry into the main pulmonary artery by advancing the cannula.When he was steering in the heart, the funnel didn't have the full bend of the cannula plus 2 cm.It was barely exposed out of the outer sheath.The tm recommended they remove the whole system and start over with the swan or some other device.The physician steered around for just a little and took a picture when the pericardial effusion was noted.Once contrast was shot into the cannula and the pericardial effusion was showing, the patient started decompensating.After an hour of cpr and epi administered, the patient expired.It was thought that because the cannula was barely exposed out of the outer sheath and the physician was trying to regain access, that this may have contributed to the event; however, it was likely related to the procedure itself and some patients not being able to handle a large bore system.The physician has been in-serviced a few times from the tm for this device and has been using inari for a long time.".
 
Additional Manufacturer Narrative
The reported device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
The customer's reported complaint description of patient expired from a pericardial effusion during the alphavac procedure is not confirmed given the patient centric nature of this serious adverse event (sae).There were no reports of alphavac device malfunction during the procedure, therefore, no device was returned for evaluation.A device history record (dhr) review of the packaging/assembly lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.There have been no other reported complaints against the indicated packaging/cannula lots for similar vessel perforation issue.It was reported that the cannula fell out of the lungs and into the rvot/rv.The physician tried to regain entry into the main pulmonary artery by advancing the cannula, however, the obturator and guidewire were not in the sheath/cannula.The territory manager was present for this case and recommended they remove the whole system and start over with the swan or some other device.Per directions for use (dfu): "caution: the alphavac sheath should not be advanced/navigated unless the obturator and guidewire are in place." it is unknown if this advancement was the root cause for the pericardial effusion.The physician was asked if there was any causal relationship between the alphavac device and the patient's expiration and their response was it's possible, but thinks it's likely related to the procedure itself since some patients not being able to handle a large bore system.Correction/corrective actions: no correction is required since no alphavac device was returned to angiodynamics for evaluation - there was no report of device malfunction during the procedure.The root cause of the pericardial effusion could not be definitively determined but is potentially related to the procedure itself since some patients not being able to handle a large bore system.Pericardial effusion and death are potential adverse events of embolectomy system use; this is cautioned in the directions for use.This event is captured in the post market surveillance of the alphavac product family.Based on no adverse trends, no issues noted in the device history record review, and adequate process controls in place, no corrective action to be taken by angiodynamics at this time.Labeling review: the directions for use (dfu) that is provided with this device contains the following statements: indications for use: the cannula is intended for use in the venous system and for the treatment of pulmonary embolism.Directions for use and manuals for the alphavac system and all related accessories should be read prior to use and devices used as indicated.As with all medical devices, this device and ancillary equipment are to be used by trained physicians only.Specifically, this device is to be used only by medical personnel experienced with using surgical and/or percutaneous (seldinger) vascular access techniques as well as physicians trained and experienced in percutaneous, intravascular, diagnostic and interventional techniques requiring fluoroscopic or image guidance and visualization.Warnings: selection of the patient as a candidate for use with this device and for such procedures as it is intended is the physicians' sole responsibility.The outcome is dependent on many variables including, patient pathology, surgical procedure, and procedure/technique.The benefits of use of this device must be weighed against the risks including risks of systemic anticoagulation and must be assessed by the prescribing physician.Precautions: cannula placement and positioning should be guided and confirmed using standard guidewire, fluoroscopic, and other appropriate imaging techniques.To minimize the potential for vascular trauma, ensure that the cannula is placed in an appropriately sized vessel.Caution: the alphavac sheath should not be advanced/navigated unless the obturator and guidewire are in place.Adverse events: this device, as do all embolectomy systems and devices, has possible side effects, which include, but are not limited to infections, blood loss, thrombus formation, embolic events, vessel, ventricular or valvular damage and complications of percutaneous or surgical insertion techniques.These may occur if the directions for use are not followed.Possible complications include those normally associated with large bore surgical and/or percutaneous vessel catheterization/cannulation, anticoagulation, and application of intravascular introducer systems which include but are not limited to: cardiac arrest, cardiac perforation, death, perforation, pericardial effusion, pulmonary embolism.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint continues to be monitored for trends.Reference (b)(4).

Brand Name
ALPHAVAC
Common Device Name
ASPIRATION THROMBECTOMY CATHETER
Manufacturer (Section D)
ANGIODYNAMICS, INC.
603 queensbury avenue
queensbury NY 12804
Manufacturer (Section G)
ANGIODYNAMICS, INC.
603 queensbury avenue
queensbury NY 12804
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key21179196
Report Number1319211-2024-00076
Device Sequence Number4287472
Product Code QEZ
UDI-Device IdentifierH787253020
UDI-PublicH787253020
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K240397
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number25-302
Device Lot Number5828558
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/23/2024
Supplement Date Received by Manufacturer04/27/2025
Initial Report FDA Received Date01/17/2025
Supplement Report FDA Received Date04/28/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/19/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexFemale